Georgia, 2007

Hail in Georgia, September 27, 2007

September 27, 2007 · NWS FFC · 1 event in 1 county or zone

Scattered thunderstorms developed along a fall cold front moving into the area from the northwest. An upper-level trough was also moving through the area from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered thunderstorms developed along a fall cold front moving into the area from the northwest. An upper-level trough was also moving through the area from the northwest. These systems supported the development of scattered afternoon thunderstorms across much of north and central Georgia. A few became strong and at least one became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 11:52 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 27, 11:52 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1252 PM EDT THU SEP 27 2007

.UPDATE...
QUICK UPDATE TO SPREAD LOW CHANCE POPS INTO SOUTHEAST PORTION OF
COUNTY WARNING AREA FOR THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1045 AM EDT THU SEP 27 2007/

UPDATE...
CONVECTION AHEAD OF THE COLD FRONT REMAINS WELL NORTH AND WEST OF
FORECAST AREA THIS MORNING.  WILL TAPER OFF AREA OF SHOWERS TO
MAINLY JUST FAR NORTHWEST GEORGIA THROUGH 18Z.  ENOUGH INSTABILITY
ACROSS NORTH GEORGIA THIS AFTERNOON THAT WE MAY SEE ISOLATED TO
SCATTERED THUNDER DEVELOP SO WILL NOT MAKE CHANGES AFTER 18Z.
CURRENT TEMPERATURE AND SKY FORECAST APPEAR ON TRACK AND WILL NOT
MAKE ANY OTHER CHANGES AT THIS TIME.

PREVIOUS DISCUSSION
SHORT TERM /TODAY THROUGH SATURDAY/...
MAIN DIFFERENCE IN THE MODELS THIS MORNING IS THE AMOUNT OF MOISTURE
MOVING ACROSS THE CWA TODAY. NGM THE DRIEST WITH THE NAM THE
WETTEST. GFS APPEARS TO BE A GOOD COMPROMISE AND BASED ON CURRENT
RADAR TRENDS...EVEN IT MAY BE TOO WET. THIS IS ALSO SHOWN ON SREF.
WILL CONTINUE WITH SLIGHT CHANCE AND CHANCE POPS TODAY AND THIS
EVENING. MOST OF THE ENERGY ASSOCIATED WITH THE COLD FRONT REMAINS
WELL TO THE NORTH AND WE ARE PRETTY MUCH COUNTING ON DAYTIME HEATING
TO TRIGGER CONVECTION THIS AFTERNOON. THE UPPER TROUGH MOVES ACROSS
THE CWA TONIGHT AND ON FRIDAY MUCH DRIER AIR MOVES INTO THE REGION
AS THE SURFACE HIGH BUILDS INTO THE EASTERN U.S. THIS WILL STAY IN
PLACE THROUGH THE EARLY PART OF NEXT WEEK. AS FOR TEMPS...LOCAL BIAS
TABLES INDICATE MAV/MET GUIDANCE HAS BEEN ANYWHERE FROM 1 TO 4
DEGREES TOO WARM OVER THE PAST 5 DAYS. WILL TAKE THIS INTO
ACCOUNT...HOWEVER ADDITIONAL CLOUDS TODAY WILL KEEP TEMPS FROM
PEAKING ACROSS NORTH AND WEST GA AND IT WILL ALSO KEEP TEMPS FROM
BOTTOMING OUT TONIGHT. THE DRY AIR SPREADS ACROSS THE STATE
FRIDAY...AND ALTHOUGH THICKNESS VALUES AND H8 TEMPS DROP A FEW
DEGREES...THE STRONG SEPTEMBER SUNSHINE AND THE DRY AIR WILL PUSH
TEMPS INTO THE 80S ACROSS MUCH OF THE CWA BOTH FRIDAY AND SATURDAY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BIGGEST PROBLEM WITH THE LONG TERM IS THE POTENTIAL FOR A TROPICAL
SYSTEM TO AFFECT THE CWA. ACCORDING TO MREF AND THE CANADIAN
MODEL...A PRETTY SIGNIFICANT TROPICAL SYSTEM MOVES ALONG THE GA
COAST EARLY IN THE WEEK BRINGING SIGNIFICANT MOISTURE TO THE SOUTH
AND EAST PARTS OF THE CWA. THE GFS BRINGS THE CENTER OF THIS SYSTEM
INTO THE CENTRAL GULF BY MID WEEK...THEN BY WEDNESDAY MORNING IT
SPREADS MOISTURE OVER THE CWA AND KEEPS IT THERE THRU THE REST OF
THE LONG TERM. THE OTHER PROBLEM IS THAT THIS SYSTEM HAS NOT
DEVELOPED YET. BASED ON THE ABOVE...AND SEEING THAT IT IS BEYOND DAY
4...WILL GO ALONG WITH THE GFS AND DOWNPLAY THE POPS SOMEWHAT
ALTHOUGH THIS WILL ALSO AFFECT TEMPS BUT AT THIS POINT WILL LEAVE
THE TEMPS ALONE.

AVIATION...
MAIN CONCERN FOR TODAY WILL BE UPPER TROUGH AND COLD FRONT EXPECTED
TO MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. FRONT IS
CURRENTLY LOCATED ALONG THE MS RIVER. UPPER SUPPORT NOT OVERLY
IMPRESSIVE WITH A BROAD TROUGH IN PLACE. CONVECTION ALONG THE FRONT
UPSTREAM HAS BEEN VERY LIMITED...WITH MAIN SUPPORT PASSING WELL
NORTH FROM IN-PA.  SFC MOISTURE ACROSS N/CENTRAL GA LIMITED WITH
DEWPOINTS 58 TO 65 ACROSS THE AREA...WITH ONLY MEAGER IMPROVEMENT
EXPECTED TODAY. WEAK TROPICAL SYSTEM OFF SE U.S. COAST FURTHER
HELPING TO PUT FFC CWA IN SUBSIDENCE ZONE AS WELL. ALL THIS BEING
SAID...DAYTIME HEATING SHOULD TRIGGER ISOLD CONVECTION TODAY...BUT
THIS DOES NOT APPEAR TO BE A MAJOR SYSTEM BY ANY MEANS...AND
ASSOCIATED AFFECTS TO AVIATION CONDITIONS SHOULD BE MINOR.

CEILINGS...OVERALL LEAST AMOUNT OF LOW CLOUDS SEEN THIS WEEK FOR THE
EARLY MORNING HOURS. SFC FLOW HAS TRANSITIONED TO SSW-SW. ADVANCING
MID-HIGH CLOUDS ALSO KEEPING A LID ON LOW-CLOUD DEVELOPMENT.
GENERALLY EXPECTING VFR THROUGH THE DAY. BKN MID CLOUDS FROM THE
WEST SHOULD ARRIVE BY MID-LATE MORNING...WITH SCT CU UNDERNEATH.
CIGS SHOULD REMAIN ABOVE 045...EVEN IN POTENTIAL SHRA AREAS. ONE
CONCERN ARISES AFTER FRONTAL PASSAGE. GFS SHOWING VERY MOIST POST
FRONTAL BL. UPSTREAM OBSERVATIONS NOT VERY SUPPORTIVE OF THIS...BUT
WILL LIKELY ADD NEED TO AT LEAST ADD SCT LOW CLOUDS OVERNIGHT...BUT
WILL HOLD OFF ON MVFR-IFR CIGS FOR LATER TAF SETS.

VISIBILITY...FOG DEFINITELY LESS WIDESPREAD THIS MORNING THAN
PREVIOUS MORNINGS. AS NOTED ABOVE...SW FLOW AND MID-HIGH CLOUDS
HELPING TO PREVENT WIDESPREAD IFR-LIFR VSBYS. NONETHELESS...THE
USUAL PROBLEMS OBSERVED AT THE USUAL SITES...NAMELY MCN. WILL HOLD
ONTO LIFR UNTIL AT LEAST 13Z THERE. ELSEWHERE...GENERALLY MVFR UNTIL
14Z...THEN VFR. AS NOTED ABOVE...POST FRONTAL BL MOISTURE LINGERS
UNTIL AFTER SUNRISE FRI...SO WILL LIKELY NEED TO CONSIDER AT LEAST
MVFR CONDITIONS AT MANY SITES...EXCEPT ATL...FOR BR FRI MORNING AFT
09Z.

WX...TSRA THREAT MINIMAL...BUT GIVEN LIS OF -2 AND K INDEX OF
33-35...WILL NEED TO MENTION IN TAFS. BEST CHANCE FOR TSRA WILL BE
NW-NC PART OF THE STATE. BEST THREAT IN THE 20Z-24Z AREA FOR
ATL-AHN. LESS THREAT FOR TSRA OR EVEN SHRA FOR CSG-MCN...SO WILL
LEAVE OUT OF THOSE TAF SITES AT THIS TIME.

WINDS...CALM WINDS OBSERVED AT ALL SITES THIS MORNING AS AREA IN CUL
BETWEEN TROPICAL SYSTEM OFF COAST AND APPROACHING FRONT. BEFORE
WINDS BECAUSE CALM AROUND MIDNIGHT...MOST SITES HAD ALREADY
TRANSITION TO SSW-SW. LIGHT SW FLOW SHOULD RESUME BY
MID-MORNING...WITH SW-W WINDS BECOME W-NW BY AFTERNOON/EVENING.
SPEEDS GENERALLY LESS THAN 10KTS. WINDS MAY BECOME CALM AGAIN
OVERNIGHT FOR MCN-AHN...BUT BETTER NW-NNW FLOW EXPECTED AFT 12Z FRI
AS HIGH PRESSURE BUILDS SE FROM THE MIDWEST AND TROPICAL LOW MOVES
NORTHWARD OFF EAST COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  62  86  55  82 /  20  20   0   5   5
ATLANTA         84  64  83  59  81 /  20  20   0   5   5
BLAIRSVILLE     81  55  78  49  76 /  40  10   5   5   5
CARTERSVILLE    85  61  83  52  82 /  30  10   0   5   5
COLUMBUS        87  67  87  58  85 /  20  20   0   5   5
GAINESVILLE     87  64  84  56  80 /  30  20   5   5   5
MACON           88  65  88  56  84 /  20  20   5   5   5
ROME            87  61  85  52  86 /  40  10   5   5   5
PEACHTREE CITY  85  61  84  49  83 /  20  20   0   5   5
VIDALIA         92  69  87  64  85 /  20  10   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Sep 27, 11:45 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT THU SEP 27 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1245 PM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A BROAD UPPER TROUGH WILL MOVE FROM THE MID PART OF THE U.S.
TOWARD THE EAST COAST TODAY THROUGH FRIDAY. A COLD FRONT WILL
ACCOMPANY THIS SYSTEM...MOVING INTO NORTHWEST GEORGIA LATE THIS
AFTERNOON...PUSHING THROUGH THE STATE TONIGHT AND EARLY FRIDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS TODAY WILL BE OCCASIONAL
CLOUD TO GROUND LIGHTNING. THE MOST FAVORABLE TIME FOR THUNDERSTORM
DEVELOPMENT WILL BE FROM NOON TO 10 PM EDT.

.DISCUSSION...
INSTABILITY AND MOISTURE ARE ONLY MODERATE WITH THIS SYSTEM. CAPE IS
EXPECTED TO BE IN THE 500 TO 1000 RANGE. SURFACE CONVERGENCE IS NOT
VERY STRONG OR WELL ORGANIZED AND UPPER LEVEL DYNAMICS ARE ALSO
FAIRLY WEAK. THIS SHOULD KEEP THUNDERSTORMS BELOW SEVERE LIMITS THIS
AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD
FRIDAY THROUGH MONDAY. LOW PRESSURE DEVELOPING IN THE GULF WILL
PROVIDE FOR A CHANCE OF THUNDERSTORMS IN CENTRAL GEORGIA TUESDAY
AND ACROSS ALL OF NORTH AND CENTRAL GEORGIA WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 27, 1:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT THU SEP 27 2007

GAZ067-271930-
255 PM EDT THU SEP 27 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
MERIWETHER COUNTY UNTIL 330 PM EDT...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 1 MILE WEST OF WOODBURY...MOVING EAST AT
10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
MERIWETHER COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE HARRIS CITY...DURAND...GREENVILLE...RALEIGH...
IMLAC AND WOODBURY. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Sep 27, 2:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT THU SEP 27 2007

GAZ066-271945-
311 PM EDT THU SEP 27 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
TROUP COUNTY UNTIL 345 PM EDT...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH WEST POINT...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TROUP COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LONG CANE...WEST POINT AND JONES CROSSROADS. BRIEF
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The radar

The Atlanta radar (KFFC), 41 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meriwether

When
September 27, 2:15 PM EST to 2:16 PM EST
Where
Meriwether County, 2 mi NW of Woodbury to Woodbury
Measured
0.75 in hail
Reported by
Public
Coordinates
33.001, -84.604

The public observed penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60651.